You are here:

Epilepsy/Stopping convulsion drug


Madam, I am taking your advise from many years my last question and then ists answer is at As discussed earlier my son had got siezure on 2nd day of his life, when he was 1yr7m old then Phenytoin was started after that also he got two seizures when he was 2yr and 2yr3m old. After that he was on Sodium Valporate at present he is 4yr6m old 19kg and taking 3.5ml, 3times and had not got any siezue from last 2yr3m. Earlier his EEG and MRI was done and was ok. Now we contacted peadiatic neurophysisian at AIIMS(best hospital in india) again EEG was done and observations are "Drug induced sleep record shows symmetrically distributed sleep markers. The record consist of 3-6Hz, 40-70 uV symmetric, synchronous delta/theta activity. No epileptiform discharges seen." Now doctors are advicing to taper the sodium valporate and stop the same in 2 months. Please advice.

Again, I must tell you that the best way to determine that your son does not have any brain wave abnormality is through a prolonged EEG monitoring.  This is a test in which the EEG is continuosly monitored for 24 hours/day for a few days.  It is not uncomfortable and is well tolerated by the smallest of children.  If it is done to determine whether an individual can be safely taken off medication, the medication is withdrawn during the monitoring to study the brain when the medication is removed to look for abnormalities.  That said, you mentioned that this testing is not available where you are located and so must be eliminated.
Your son has been seizure-free for 2 years with the valproate.  We do not know if he will remain seizure-free without it.  Apparently, his physicians have decided that it is time for a trial without medication.  Tapering must be done very slowly and you should have some rectal valium at home and school in the event of a prolonged seizure.  If he does sustain a seizure during tapering or after, he can go back on the valproic acid and will probably be controlled again.
Good luck.
Please advise me as to the results.


All Answers

Answers by Expert:

Ask Experts


Sophia, R.N., M.S.


Almost any questions pertaining to epilepsy, seizures, pseudo-seizures, testing for epilepsy, medications, surgery. Self-care, appropriate emergency measures, medication side-effects, drug interactions etc.


Working as an epilepsy nurse clinican in a large comprehensive epilepsy center for 15 years. Previous employment with a major pharmaceutical company working in pharmaceutical research. Before that - varied experience in nursing.

©2016 All rights reserved.